Alert archive / Ohio / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 223, NWS Pittsburgh, PA

August 11, 2021Coshocton County, Muskingum County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 11, 2021, 3:38 AM EDT for Coshocton County, Muskingum County, Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 3:38 AM EDT (07:38 UTC)
Expired
Aug 11, 2021, 4:15 AM EDT
In force
37 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coshocton County, OH, Muskingum County, OH

The radar

The Cleveland radar (KCLE), 142 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

080 
WUUS51 KPBZ 110738
SVRPBZ
OHC031-119-110815-
/O.NEW.KPBZ.SV.W.0223.210811T0738Z-210811T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
338 AM EDT Wed Aug 11 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southwestern Coshocton County in east central Ohio...
  Northern Muskingum County in east central Ohio...

* Until 415 AM EDT.

* At 337 AM EDT, a severe thunderstorm was located over Marne, or
  near Newark, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Zanesville, Coshocton, North Zanesville, Dresden, Frazeysburg,
  Conesville, Norwich, Drake, Cooperdale, and Dillon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4022 8218 4031 8185 3998 8177 3997 8220
TIME...MOT...LOC 0737Z 257DEG 27KT 4008 8232 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DS
2 follow-up statements
227 
WWUS51 KPBZ 110759
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
359 AM EDT Wed Aug 11 2021

OHC031-119-110815-
/O.CON.KPBZ.SV.W.0223.000000T0000Z-210811T0815Z/
Coshocton OH-Muskingum OH-
359 AM EDT Wed Aug 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM EDT
FOR SOUTHWESTERN COSHOCTON AND NORTHWESTERN MUSKINGUM COUNTIES...

At 359 AM EDT, a severe thunderstorm was located over Frazeysburg, or
12 miles northwest of Zanesville, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Coshocton, Dresden, Frazeysburg, Conesville, Cooperdale, and Dillon
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4031 8185 4004 8193 4000 8213 4023 8214
TIME...MOT...LOC 0759Z 257DEG 27KT 4012 8210 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DS
717 
WWUS51 KPBZ 110808
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
408 AM EDT Wed Aug 11 2021

OHC031-119-110817-
/O.EXP.KPBZ.SV.W.0223.000000T0000Z-210811T0815Z/
Coshocton OH-Muskingum OH-
408 AM EDT Wed Aug 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COSHOCTON AND
NORTHWESTERN MUSKINGUM COUNTIES WILL EXPIRE AT 415 AM EDT...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning will be allowed 
to expire.  However gusty winds and heavy rain are still possible 
with this thunderstorm.

LAT...LON 4031 8185 4004 8193 4000 8213 4023 8214
TIME...MOT...LOC 0807Z 257DEG 27KT 4013 8204 

$$
 
DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:50 AM EDT, 48 minutes earlier.

Area forecast discussion, Aug 11, 2:50 AM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
250 AM EDT Wed Aug 11 2021

.SYNOPSIS...
Seasonable warmth, humidity, and periodic showers and thunderstorms
can be expected until cold frontal passage late this week.

&&

.NEAR TERM /THROUGH TODAY/...
An ongoing mesoscale convective system (MCS) in northern
Indiana/northern Ohio and a weaker shortwave in southern Ohio will
continue to advance east early this morning and could be our next
chance for shower and thunderstorm activity in the next 4 to 6 hours.
Despite the loss of solar heating, there is still plenty of
instability aloft that could flare up elevated storms. T

Precip chances later today will, like yesterday, depend on MCS
development to our west during the early morning hours. If storms
evolve, a few of them could be severe and produce strong downbursts.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
Thunderstorm chances continue into Thursday as embedded shortwaves
advance through the base of an elongated trough center near the
Great Lakes.

Temperature wl also continue to be above average with the support of
warm, moist advection. Thursday is still borderline approaching Heat
Advisory headlines as Heat Index values are currently forecasted to
be in the upper-90s in portions of our region.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A cold front is anticipated to enter the Ohio River Valley late
Friday/early Saturday. Therefore, thunderstorm chances will persist
ahead along the boundary. The frontal passage will moderate
temperature back to climatological norms for the weekend.

Depending on the position of high pressure, showers may return to
the region starting Monday and carry into Tuesday as warm, moist air
returns from the south.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
VFR is expected for most terminals through dawn as shortwave ridging
builds behind an exiting trough. Low MVFR/IFR stratus is expected to
develop at FKL and DUJ with low lvl moisture in place through dawn as
well. Otherwise, wind S wind is expected to remain around 5kt,
precluding significant fog formation.

Scattered showers are expected to develop just after dawn with the
approach of another shortwave trough. Scattered thunderstorms and
restrictions are also expected by aftn with diurnal instability.

After the initial round of convection, an additional round is
possible towards evening but confidence in low on this development.
Additional fog and stratus development tonight may be hindered by
cloud cover.

.Outlook...
Periodic restrictions in showers/tstms are likely thru Sat with a
series of crossing disturbances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 11, 2:21 AM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
221 AM EDT Wed Aug 11 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-120630-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
221 AM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated incidents of severe wind gusts are possible this afternoon
as showers and thunderstorms become likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated incidents of severe wind gusts are possible Thursday
afternoon with a passing disturbance. Heat index values could also
climb into the upper-90s on Thursday in portions of our region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 11, 3:31 AM EDT, 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
331 AM EDT Wed Aug 11 2021

OHZ048-057-110815-
Coshocton OH-Muskingum OH-
331 AM EDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of Coshocton and
Muskingum Counties through 415 AM EDT...

At 330 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gambier to near Somerset. Movement was
east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegatation is possible.

Locations impacted include...
Zanesville, Coshocton, South Zanesville, North Zanesville, Dresden,
Frazeysburg, Philo, Warsaw, Pleasant Grove, Conesville, Gratiot, and
Fultonham.

This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
  145 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3995 8223 3995 8220 4045 8218 4045 8177
      4044 8176 3976 8179 3977 8207 3982 8208
      3982 8217 3991 8216 3991 8223
TIME...MOT...LOC 0730Z 264DEG 22KT 4033 8241 3986 8236

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DS

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:31 AM EDTSpecial Weather StatementPBZCoshocton, Muskingum44 min
Aug 11, 4:13 AM EDTSpecial Weather StatementPBZTuscarawas32 min
Aug 11, 4:18 AM EDTSpecial Weather StatementPBZGuernsey27 min
Aug 11, 4:39 AM EDTSpecial Weather StatementPBZCarroll21 min
Aug 11, 10:56 AM EDTSpecial Weather StatementPBZCarroll, Columbiana, Tuscarawas64 min
Aug 11, 11:13 AM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana32 min
Aug 11, 11:57 AM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson33 min
Aug 11, 12:25 PM EDTSevere Thunderstorm WarningPBZJefferson50 min
Aug 11, 5:33 PM EDTSpecial Weather StatementPBZCoshocton27 min
Aug 11, 5:59 PM EDTSpecial Weather StatementPBZCoshocton, Guernsey, Muskingum, Tuscarawas31 min
Aug 11, 6:21 PM EDTSpecial Weather StatementPBZColumbiana24 min
Aug 11, 6:23 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum, Noble37 min
Aug 11, 6:28 PM EDTSpecial Weather StatementPBZBelmont, Carroll, Guernsey, Harrison, Jefferson, Noble and 1 more32 min
Aug 11, 6:45 PM EDTSpecial Weather StatementPBZColumbiana30 min
Aug 11, 6:51 PM EDTSevere Thunderstorm WarningPBZMonroe, Noble24 min
Aug 11, 6:59 PM EDTSpecial Weather StatementPBZBelmont, Jefferson31 min
Aug 11, 7:16 PM EDTSpecial Weather StatementPBZMonroe29 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.